Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 18, NWS Birmingham, AL

September 13, 20244 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 13, 2024, 10:16 PM CDT for 4 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2024, 10:16 PM CDT (03:16 UTC)
Expired
Sep 14, 2024, 1:15 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Bibb County, AL, Chilton County, AL, Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 96 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

307 
WGUS54 KBMX 140316
FFWBMX
ALC007-021-047-105-140615-
/O.NEW.KBMX.FF.W.0018.240914T0316Z-240914T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1016 PM CDT Fri Sep 13 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southeastern Bibb County in central Alabama...
  Southwestern Chilton County in central Alabama...
  Northeastern Perry County in central Alabama...
  Dallas County in south central Alabama...

* Until 115 AM CDT.

* At 1016 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Selma, Valley Grande, Selmont-West Selmont, Orrville, Potter 
  Station, Dallas County Horse Arena, Memorial Stadium, Old Cahaba 
  Park, Paul M Grist State Park, Dallas Lake, Parnell, Belknap, 
  Dannelly Reservoir, Lawley, Talladega National Forest, 
  Summerfield, Selma University, Suttle, Edmund Pettus Bridge and 
  Skyharbor Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3284 8715 3301 8701 3285 8694 3267 8691
      3266 8692 3265 8691 3205 8702 3205 8718
      3209 8719 3210 8722 3212 8724 3212 8726
      3214 8725 3214 8728 3217 8729 3216 8730
      3218 8732 3220 8732 3249 8725

FLASH FLOOD...RADAR INDICATED

$$

75/Linhares

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 8:36 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 13, 8:36 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
836 PM CDT Fri Sep 13 2024

...New SHORT TERM, AVIATION...

.SHORT TERM...
(Tonight through Sunday)
Issued at 748 PM CDT FRI SEP 13 2024

Current mesoscale analysis indicates a DCAPE gradient running
along I-65 and then into northeast areas. SBCAPE and 100mb MLCAPE
values are still 1000-1500 in the same corridor. Bulk Shear values
were in the 25-35 range while SRH 0-1 and 0-3 values were limited
in the 100 range. There have been a few reports of trees down and
a hail report with the convection this evening. Will hold on to
the Marginal Risk (1 of 5) until 11 pm this evening. The main
threats will be an isolated damaging wind gust and a brief
tornado.

The battle between the surface ridge to the east and the remnant
circulation of Francine has kept Central Alabama located in a low
level convergence zone the past few days. The main area of deep
convergence was near the I-65 corridor. The convection from early
this afternoon pushed an outflow both east and west. This has
allowed an oscillation of the rain area a bit farther to the west
than originally anticipated. Overnight, it appears the remnant
circulation aloft will begin shifting eastward. This allows the
convergence zone to pivot back to the east and northeast.
Therefore, heavy rainfall will be possible into Saturday. The
Flash Flood Watch remains in effect.

The main changes were to adjust pops early this evening and then
trend back toward the previous forecast after midnight.
Temperatures should remain near stationary in the 70s.

75

Previous short-term discussion:
(This evening through Saturday)
Issued at 155 PM CDT FRI SEP 13 2024

Key Messages:

-Isolated tornado threat will continue through the afternoon and
 evening hours with just enough shear and instability to work with

-Flash flood threat will increase tonight through the day on
 Saturday, as the remnants of Francine will move southeastward.
 Concerns are increasing in terms of the setup for flash flooding
 roughly from Hamilton southeastward to Birmingham and Montgomery
 and all points eastward. A Flood Watch is in effect through 7pm
 Saturday evening.

The remnants of Francine are currently located over Central
Arkansas, with a stationary boundary/wind shift stretching
southeastward down into western Alabama. Along and east of this
boundary, showers and a few storms have developed with some of
those exhibiting signs of rotation. We've had some additional
instability due to solar heating early this afternoon, thanks to
Central Alabama being within the dry slot aloft. The dry slot is
clearly evident on the KBMX RAOB this morning and water vapor
imagery. With the additional instability and available shear,
we'll have to keep a close eye on the radar for the potential of
isolated tornadoes that could form very quickly within this
tropical environment. Highs have been trended upward due to the
additional sunshine, which will top out in the low to mid 80s
along and west of I-65 and along the US 80 corridor.

Meanwhile, across the far east and northeast counties the
easterly wedge is in full force, with widespread stratus clouds
persisting due to isentropic upglide. Highs should remain in the
70s in these locations. That easterly wedge will become a
problem as we go into the overnight hours tonight through the day
on Saturday as the remnant low of Francine approaches from the
northwest. We'll see a favorable setup for flash flooding begin
to materialize with a zone of convergence at the surface setting
up from the remnant surface low and the wedge coming in from the
east. 850mb winds from the southeast are expected to ramp up to 40
knots or greater in a zone from roughly Cullman to Alex City to
Auburn. WPC currently has a Moderate Risk for flash flooding
within that similar area, which is in good agreement with the
environmental setup. With plenty of synoptic lift at 500mb and
westerly flow aloft, concern for flash flooding overnight through
Saturday morning is greatly increasing. As a result, the Flood
Watch has been extended until 7pm Saturday evening. Interests
should monitor the latest conditions while traveling during the
overnight and early morning hours, as overnight flooding can be
especially dangerous. We'll continue to monitor mesoscale trends
this evening and through the overnight.

Widespread showers and storms are expected to continue for the
northeastern half of Central Alabama through the day on Saturday.
Flash flood concerns will continue as the remnant low becomes
nearly stationary over Central Mississippi. Highs should remain in
the mid to upper 70s north to the lower 80s south due to the
widespread clouds and rain.

56/GDG

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 313 PM CDT FRI SEP 13 2024

The low pressure axis from Francine is expected to shift SWD for
the beginning of next week. Until then, rain chances will
continue to be high across C AL. At the same time in the upper
levels, the leftover associated low will slowly weaken as well.
Rain chances become more diurnal in nature toward mid week with
decreasing overall chances. Daytime highs will be on the cooler
side for the beginning of the extended Sun/Mon with warmer highs
toward the latter part as rain chances go down. On the flip side
with less cloud cover and lower overnight rain chances toward mid
week, our overnight cooling will be better, thus look for larger
diurnal ranges.

08

Previous long-term discussion:
(Saturday night through next Thursday)
Issued at 327 AM CDT FRI SEP 13 2024

The remnant low pressure from Francine will linger across the
southeastern CONUS through at least Sunday into Monday. This will
lead to a persistent axis of increased rain/thunderstorm chances
across Central AL.

Indications are that by Tuesday of next week, the broad/weak
troughing in the Eastern US will shift slightly eastwards as ridging
builds in across the MS Valley to our west. This should allow for a
decreasing rain chances Tuesday through Thursday.

Temperatures will remain on the milder side over the weekend due to
the persistent cloud cover and rainfall. Clearing skies by the
middle part of next week will lead to a slight warming trend
Wednesday into Thursday with highs reaching back into the mid to
upper 80s.

25/Owen

&&

.AVIATION...
(00Z TAFS)
Issued at 748 PM CDT FRI SEP 13 2024

A frontal structure was centered right over Central Alabama early
this evening. The unsettled weather and flight limitations will
continue overnight and into Saturday. Localized heavy rainfall
will be a threat through the period. Showers and a few
thunderstorms start off the period with most terminals VFR.
Trended slightly downward on the precipitation coverage at
MGM/TCL, while holding higher chances at the rest through the
period. Ceilings will drop into IFR after 06z and rise back to
MVFR 15-18z. Winds will be east to southeast 5-10kts.

75

&&

.FIRE WEATHER...

High rain chances will continue across the area now through
Monday. Rain chances become more diurnal in nature toward the
middle of next week. Gusty winds this afternoon will begin to
slowly taper down tonight across Central Alabama.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  76  64  76 /  80  90  80  70
Anniston    70  77  67  78 /  80  90  80  70
Birmingham  71  77  67  76 /  90  90  80  80
Tuscaloosa  71  80  68  79 /  80  80  40  80
Calera      70  78  68  79 /  80  80  80  80
Auburn      70  77  68  79 /  70  80  80  70
Montgomery  72  83  68  80 /  70  60  60  80
Troy        71  82  67  79 /  50  50  60  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday evening for the following counties:
Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee-
Chilton-Clay-Cleburne-Coosa-Elmore-Etowah-Fayette-Jefferson-
Lamar-Lee-Lowndes-Macon-Marion-Montgomery-Pike-Randolph-Russell-
Shelby-St. Clair-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...75
LONG TERM....08
AVIATION...75
Hazardous weather outlook, Sep 13, 4:55 AM CDT, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
455 AM CDT Fri Sep 13 2024

ALZ011>015-017>050-141300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
455 AM CDT Fri Sep 13 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Showers and thunderstorms are forecast across Central Alabama today,
posing continued threats for locally heavy rainfall and flooding, as
well as isolated damaging wind gusts and tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

In the hours before

Local storm report, Sep 13, 5:46 PM CDT, 4 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
546 PM CDT Fri Sep 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Hail             2 NE Rickwood Caverns   33.89N 86.85W
09/13/2024  M1.25 Inch       Blount             AL   Public

&&

MAL
Special weather statement, Sep 13, 5:59 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
559 PM CDT Fri Sep 13 2024

ALZ017-132330-
Blount AL-
559 PM CDT Fri Sep 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BLOUNT COUNTY
THROUGH 630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Inland Lake, or 7 miles west of Springville, moving north at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Oneonta, Cleveland, Dallas, Locust Fork, Allgood, Fairview, Nectar,
Rosa, Inland Lake, Easley, Clear Springs, and Remlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3397 8643 3380 8653 3380 8657 3377 8658
      3377 8665 3378 8665 3380 8669 3399 8671
TIME...MOT...LOC 2259Z 183DEG 15KT 3380 8659

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

89^GSatterwhite
Local storm report, Sep 13, 7:12 PM CDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
712 PM CDT Fri Sep 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Tstm Wnd Dmg     1 NE Locust Fork        33.91N 86.61W
09/13/2024                   Blount             AL   Emergency Mngr

            A few trees were blown down. One on
            Tabernacle Road, one on Campbell Road, and
            another one on Circle Lane.

&&

MAL
Local storm report, Sep 13, 7:46 PM CDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
746 PM CDT Fri Sep 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Tstm Wnd Dmg     3 SSW Nectar            33.93N 86.66W
09/13/2024                   Blount             AL   Emergency Mngr

            A few trees down, some involving power lines
            and road blockage.

&&

GMS
Local storm report, Sep 13, 7:57 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Birmingham AL
757 PM CDT Fri Sep 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Tstm Wnd Dmg     1 NE Locust Fork        33.91N 86.61W
09/13/2024                   Blount             AL   Emergency Mngr

            Corrects previous tstm wnd dmg report from 1
            NE Locust Fork for time. A few trees were
            blown down. One on Tabernacle Road, one on
            Campbell Road, and another one on Circle
            Lane.

&&

GMS
Special weather statement, Sep 13, 8:32 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
832 PM CDT Fri Sep 13 2024

ALZ033-035-040-140215-
Chilton AL-Dallas AL-Perry AL-
832 PM CDT Fri Sep 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHILTON...
NORTHEASTERN PERRY AND NORTHEASTERN DALLAS COUNTIES THROUGH 915 PM
CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Paul M Grist State Park, or 12 miles north of
Valley Grande, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Paul M Grist State Park, Plantersville, and Oakmulgee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3272 8719 3284 8707 3284 8703 3266 8691
      3266 8692 3262 8692 3260 8698 3260 8704
      3255 8718
TIME...MOT...LOC 0131Z 239DEG 18KT 3269 8706

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

75 Linhares

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:48 PM CDTAreal Flood AdvisoryBMXBlount3 hr
Sep 13, 8:32 PM CDTSpecial Weather StatementBMXPerry43 min
Sep 13, 8:51 PM CDTAreal Flood AdvisoryBMXChilton, Dallas, Perry114 min
Sep 13, 10:34 PM CDTAreal Flood AdvisoryBMXWinston116 min
Sep 13, 11:47 PM CDTAreal Flood AdvisoryBMXDallas, Lowndes3 hr
Sep 14, 3:19 AM CDTAreal Flood AdvisoryBMXAutauga, Chilton3 hr
Sep 14, 4:55 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Sep 14, 5:20 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Sep 14, 6:14 AM CDTFlash Flood WarningBMXJefferson, Shelby3 hr
Sep 14, 6:18 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Walker, Winston3 hr
Sep 14, 6:31 AM CDTAreal Flood AdvisoryBMXChilton, Coosa, Shelby70 min
Sep 14, 6:33 AM CDTAreal Flood AdvisoryBMXShelby3 hr
Sep 14, 7:31 AM CDTAreal Flood AdvisoryBMXCoosa, Shelby, Talladega3 hr
Sep 14, 7:36 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, St. Clair3 hr
Sep 14, 9:54 AM CDTAreal Flood AdvisoryBMXClay, Tallapoosa3 hr
Sep 14, 11:11 AM CDTAreal Flood AdvisoryBMXBarbour2 hr
Sep 14, 11:16 AM CDTFlash Flood WarningBMXBarbour3 hr
Sep 14, 12:21 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock3 hr

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.